New Mexico, 2019

Hail and Damaging Winds in New Mexico, June 13, 2019

June 13, 2019 · NWS MAF · 5 events in 1 county or zone

An upper level trough was over the Great Lakes region with a broad ridge over West Texas and southeast New Mexico. Good moisture, instability, and wind shear were across southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the Great Lakes region with a broad ridge over West Texas and southeast New Mexico. Good moisture, instability, and wind shear were across southeast New Mexico. These conditions, along with a nearby upper level disturbance, resulted in thunderstorms with large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 4:44 PM MST, 26 minutes earlier.

Area forecast discussion, Jun 13, 4:44 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
644 PM CDT Thu Jun 13 2019

.DISCUSSION...

&&

.AVIATION...
VFR with a gusty SE wind this evening that will drop off late
before becoming more SW-W Friday. Have included mention of TSRA at
CNM through 03z.

&&

.PREV DISCUSSION... /issued 227 PM CDT Thu Jun 13 2019/

DISCUSSION...

Despite broad 500 hpa ridging over the forecast area, CAMs continue
to initiate convection over the Sacramento Mtns this afternoon as a
shortwave translates over the crest of the ridge. These storms are
forecasted to enter Eddy County around 00Z and dive southeast toward
I-20 after sunset. The pre-storm environment should be conducive for
high-based supercells with ML CAPE values 1500-2000 J/kg, mid-level
lapse rates over 8 deg C/km, and bulk shear around 35 kts. These
storms will be capable of large hail and damaging downdraft winds
due to DCAPE values over 1500 J/kg. Storms should begin to wane
after sunset and progression will be mainly driven by cold pool
interactions. Low temperatures tonight will be warmer than the
last few nights since dew points will remain in the U50/L60s.

Tomorrow will be 5-10 degrees warmer than today as surface winds
veer out of the WSW and dewpoints fall into the 40s in SE New Mexico
and the western mountain areas. Highs should reach the century mark
along the Pecos River and Rio Grande with mid 90s east of a
sharpening dryline. Convection is possible tomorrow afternoon into
tomorrow night as a shortwave trough approaches from the west. Best
chances will be confined to the mountain areas and Big Bend region,
however some models produce QPF over the northern Permian Basin
where storms will be isolated to widely scattered.

Temperatures will be slightly cooler this weekend, despite
southwest surface flow, as an upper trough passes north of the
forecast area. The dryline should reach the eastern fringe of the
CWA both days which will keep PoPs low across much of the area. A
cold front will try to nose into the northern CWA Sunday night
into Monday which will increase rain chances slightly across the
northeastern zones. Temperatures will not fluctuate much through
the middle of next week as a flat ridge persists over the region.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  93  73  97 /  10  10  10   0
Carlsbad                       68 100  68  99 /  50  10   0   0
Dryden                         69  95  72  96 /   0  10  10  10
Fort Stockton                  70  97  72  98 /  20  20  20   0
Guadalupe Pass                 65  92  68  90 /  50  10   0   0
Hobbs                          66  96  66  96 /  20  20  10   0
Marfa                          57  91  57  92 /  20  20  30  10
Midland Intl Airport           70  96  72  99 /  10  10  10   0
Odessa                         71  97  73  99 /  20  10  10   0
Wink                           70 101  70 100 /  40  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 13, 12:18 PM MST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
218 PM CDT Thu Jun 13 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
218 PM CDT Thu Jun 13 2019 /118 PM MDT Thu Jun 13 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible later today through the evening
across much of SE NM and the Trans Pecos. A few strong to severe
storms are possible with strong, gusty winds, hail and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 13, 4:11 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
511 PM MDT Thu Jun 13 2019

NMZ028-140000-
Eddy County Plains NM-
511 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hope, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Eddy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3291 10484 3296 10484 3296 10461 3282 10464
      3289 10485
TIME...MOT...LOC 2311Z 280DEG 13KT 3295 10481

44
Special weather statement, Jun 13, 5:05 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM MDT Thu Jun 13 2019

NMZ028-140045-
Eddy County Plains NM-
605 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
645 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hope, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hope and Artesia Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3297 10483 3296 10471 3292 10443 3262 10457
      3279 10484 3290 10484
TIME...MOT...LOC 0004Z 287DEG 12KT 3288 10477

The radar

The Holloman AFB radar (KHDX), 133 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
June 13, 5:10 PM MST to 5:15 PM MST
Where
Eddy County, 0.58 mi NNW of Hope
Measured
1.75 in hail
Reported by
Public
Coordinates
32.808, -104.733

Thunderstorm Wind, Eddy

When
June 13, 5:45 PM MST to 5:46 PM MST
Where
Eddy County, Queen
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.200, -104.730

A thunderstorm moved across Eddy County and produced wind damage in Queen. There was a broken pole that was broken at the bottom. The cost of damage is a very rough estimate.

Hail, Eddy

When
June 13, 6:53 PM MST to 6:58 PM MST
Where
Eddy County, 2.82 mi NE of (Cnm)carlsbad Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.356, -104.233

Hail, Eddy

When
June 13, 7:04 PM MST to 7:09 PM MST
Where
Eddy County, 1.19 mi W of Artesia
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.830, -104.421

Thunderstorm Wind, Eddy

When
June 13, 11:07 PM MST
Where
Eddy County, 5 mi SW of Carlsbad
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.369, -104.291

A thunderstorm moved across Eddy County and produced a 64 mph wind gust at the Carlsbad ASOS site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829396, 832013, 829397, 829398, 829400.